Alert archive / Kansas / Flood Watches in 2025

Flood Watch 4, NWS Dodge City, KS

August 24, 202512 counties in Kansas

NWS Dodge City, KS issued this flood watch at Aug 24, 2025, 1:44 PM CDT for 12 counties in Kansas. It took effect at Aug 24, 2025, 10:00 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 24, 2025, 1:44 PM CDT (18:44 UTC)
In effect from
Aug 24, 2025, 10:00 PM CDT
Expired
Aug 25, 2025, 10:00 AM CDT
In force
12 hr
Issued by
NWS Dodge City, KS
Flood severity
None

Counties Barber County, KS, Comanche County, KS, Edwards County, KS, Ford County, KS, Hodgeman County, KS, Kiowa County, KS, Lane County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 53 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 887 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
887 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flood watch went out at Aug 24, 12:29 PM CDT, 1 hour 15 minutes earlier. Its key messages:

  • Widespread rainfall potential Sunday night and into Monday; a slight risk of Excessive Rain has been issued by WPC
  • Heavy rain again possible with showers and storms Tuesday into early Wednesday. Heavy rain will be the main concern with these showers/storms
  • Fall like temperatures expected across southwest Kansas during the first half of next week
Area forecast discussion, Aug 24, 12:29 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1229 PM CDT Sun Aug 24 2025

.KEY MESSAGES...

- Widespread rainfall potential Sunday night and into Monday; a
  slight risk of Excessive Rain has been issued by WPC

- Heavy rain again possible with showers and storms Tuesday into
  early Wednesday. Heavy rain will be the main concern with
  these showers/storms

- Fall like temperatures expected across southwest Kansas during
  the first half of next week

&&

.DISCUSSION...
Issued at 339 AM CDT Sun Aug 24 2025

Current RAP mesoanalysis depicts the upper-level pattern being
headlined by a strong low pressure system in Ontario and a robust
high pressure system across AZ/NM. Both systems have enough vertical
continuity to extend well into the lower-levels. With weekend
potential for precipitation dominating the headlines, quite a bit of
uncertainty still remains. CAMs have not been on point so far.
Multiple runs of the HRRR and NAMNST previously had scattered stuff
initiating along western Kansas already and moving eastward. Now, the
HRRR remains dry until what was suppose to be the second wave of
rain. Storms are currently active in the western NE/KS border. The
latest HRRR has storms impacting the northeastern zones and moving
southeastward. Other than areas near Hays and Pratt, SW Kansas is
now expected to be primarily dry until Sunday night.

Sunday night into Monday morning is expected to be the main event
regarding widespread precipitation. Both the NAMNST and RAP have
forecasted precipitable water values >1.50". The WPC has the
majority of SW Kansas in a slight risk (>15%) for much of SW Kansas
to exceed flash flood guidance. Between the discrepancies amongst
the CAMs, the seeming poor hold they currently have, and with
decreasing trends of ensemble precipitation totals a flood watch has
not been issued. That said, isolated areas of localized flooding can
not be ruled out, especially in areas that can get stagnant or
training showers overhead. Ensembles have the highest rainfall
values near the OK/KS border, especially the southeastern portion
of the CWA. The 25th-75th percentiles are roughly 0.5-3.5" through
Tuesday across that area.

The stretch of Sunday into Monday is expected to be cooler due to
the significant cloud cover and precipitation with highs in the 70s on
Monday. This is where highs are forecasted to reside for most of the
week with the wetter pattern. Ensembles have a couple more waves of
precipitation Wednesday and Thursday for more widespread chances of
precipitation.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1228 PM CDT Sun Aug 24 2025

The next 12 to 18 hours will bring a lot of opportunity for
impacts to all of the local terminals. Continued regeneration
of elevated convection along an axis just east of Wakeeney to
DDC and south toward Coldwater and Medicine lodge is the near
term risk for +TSRA with IFR cigs and visibility down to a mile
and an half in the moderate to locally heavy rain. These periods
will be transients in the afternoon, but become more widespread
and longer duration after 4 to 6 z.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...KBJ
AVIATION...Russell
Hazardous weather outlook, Aug 24, 3:49 AM CDT, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
349 AM CDT Sun Aug 24 2025

KSZ030-031-043>046-061>066-074>081-084>090-250900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
349 AM CDT Sun Aug 24 2025 /249 AM MDT Sun Aug 24 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Heavy rain may produce localized flooding as WPC has much of SW
Kansas in a slight (>15%) risk to exceed flash flood guidance
tonight into Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Continued rainfall into Monday may create marginal flooding risks
in the places that recieve the most rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 24, 9:58 AM CDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Dodge City KS
958 AM CDT Sun Aug 24 2025

KSZ064-078>080-241545-
Hodgeman KS-Kiowa KS-Edwards KS-Ford KS-
958 AM CDT Sun Aug 24 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FORD...NORTHWESTERN
KIOWA...SOUTHEASTERN HODGEMAN AND SOUTHWESTERN EDWARDS COUNTIES
THROUGH 1045 AM CDT...

At 958 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Spearville, moving southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Spearville around 1005 AM CDT.
  Bellefont around 1015 AM CDT.

Other locations in the path of this storm include Windhorst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3796 9994 3805 9975 3774 9933 3758 9977
TIME...MOT...LOC 1458Z 319DEG 23KT 3794 9981

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

UMSCHEID
Special weather statement, Aug 24, 11:09 AM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1109 AM CDT Sun Aug 24 2025

KSZ078-080-088-089-241700-
Clark KS-Kiowa KS-Comanche KS-Ford KS-
1109 AM CDT Sun Aug 24 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN FORD...SOUTHERN
KIOWA...NORTHERN COMANCHE AND NORTHEASTERN CLARK COUNTIES THROUGH
NOON CDT...

At 1109 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Greensburg to near Mullinville to near
Kingsdown. Movement was southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Greensburg around 1115 AM CDT.

Other locations in the path of these storms include Coldwater, Lake
Coldwater, Protection and Wilmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3711 9958 3750 9973 3755 9949 3765 9931
      3755 9901 3748 9901 3722 9911
TIME...MOT...LOC 1609Z 334DEG 25KT 3762 9934 3751 9949 3747 9972

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

UMSCHEID
Special weather statement, Aug 24, 1:38 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
138 PM CDT Sun Aug 24 2025

KSZ045-046-064-065-079-241930-
Hodgeman KS-Rush KS-Pawnee KS-Ness KS-Edwards KS-
138 PM CDT Sun Aug 24 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN NESS...EASTERN
HODGEMAN...WESTERN PAWNEE...SOUTHWESTERN RUSH AND NORTHWESTERN
EDWARDS COUNTIES THROUGH 230 PM CDT...

At 138 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Gray, moving southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Gray and Hanston around 145 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3831 9994 3845 9958 3792 9916 3792 9988
TIME...MOT...LOC 1838Z 336DEG 34KT 3825 9973

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 9:58 AM CDTSpecial Weather StatementDDCFord47 min
Aug 24, 11:09 AM CDTSpecial Weather StatementDDCKiowa51 min
Aug 24, 1:38 PM CDTSpecial Weather StatementDDCHodgeman52 min
Aug 24, 2:15 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa, Pawnee, Stafford44 min
Aug 24, 2:58 PM CDTSpecial Weather StatementDDCKiowa47 min

Nearby

Flood Watches in Kansas, 2025Every flood watch in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.